[Neuroleptic malignant syndrome and atypical antipsychotics: a brief review].Encephale. 2008 Dec; 34(6):618-24.E
Neuroleptic malignant syndrome (NMS) is an uncommon, but potentially life threatening complication of neuroleptic drugs. In 1960, Delay et al. [Ann Med Psychol 118 (1960) 145-152] described the "syndrome akinétique hypertonique"(hypertonic akinetic syndrome) and its cardinal symptoms: hyperthermia, extrapyramidal symptoms, altered mental status and autonomic dysfunctions. The syndrome often develops after a sudden increase in dose of neuroleptic medication or in states of dehydration. The frequency of NMS with conventional neuroleptic drugs ranges from 0.02 to 3.3%. The pathophysiology of NMS is not clearly understood. It has been suggested that the potential to induce NMS of neuroleptics is parallel to the potency of dopamine blockade in the nigrostriatal tract, mesocortical pathway and hypothalamic nuclei. It is, however, intriguing that NMS may appear with atypical antipsychotics (AA) and especially clozapine (CLZ), which is mainly characterized by its low affinity to D1 and D2 receptors.
The purpose of this study was to review cases of NMS induced by AA agents reported in the literature and to discuss the pathophysiology of this complication.
Cases of NMS related to AA were collected by means of a MEDLINE literature search between January 1986 and June 2005. As key words we used: (NMS and AA), amisulpride (AMS), clozapine (CLZ), olanzapine (OLZ), risperidone (RIS), quetiapine (QTP), ziprazidone (ZPS) and side effects. For the purpose of our review, all cases were critically examined against standard NMS diagnostic criteria according to DSM-IV. Cases involving a coprescription of classical neuroleptics were excluded.
Our search yielded 47 cases (eight women, 39 men) of NMS associated with AA meeting DSM-IV criteria. Patients' mean age was 37 years, primary patient diagnoses were schizophrenia (n=26), schizoaffective disorder (n=9), bipolar disorder (n=3), mental retardation (n=4) and other diagnoses (n=5). Drugs involved were: CLZ (n=12), OLZ (n=18), OLZ and CLZ (n=1), OLZ and RIS (n=1), RIS (n=11), RIS and CLZ (n=2), QTP (n=3) and ZPS (n=1). No cases were reported with AMS. Twenty-nine of these 47 patients treated with AA received no other concomitant psychotropic medications; the remaining 18 patients received respectively, benzodiazepines (n=5), Valproate (n=5), lithium (n=4) and antidepressants (n=4). A lethal evolution occurred in two patients receiving in one case olanzapine, risperidone in the second, at a normal dose range.
Our review indicates that atypical antipsychotics can cause NMS even when prescribed in monotherapy. The occurrence of NMS when prescribing AA and especially CLZ is, however, intriguing, given its low potency to block D2 receptors. This indicates that a low extrapyramidal syndrome-inducing potential does not prevent NMS and suggests the possible role of serotoninergic and noradrénergic receptors in the pathophysiology of NMS.